<"https://www.yourlawyer.com/practice_areas/defective_drugs">Intelence (etravirine), an HIV medication made by Johnson & Johnson’s Tibotec division, has been associated with serious skin reactions, including Stevens-Johnson syndrome and toxic epidermal necrolysis. The company recently sent a letter to health care providers informing them that the prescribing information for Intelence would be updated to include information about systemic hypersensitivity reactions, sometimes accompanied by liver failure, that have occurred in some users.
Intelence was approved by the Food & Drug Administration (FDA) in 2008. It is a non-nucleoside reverse transcriptase inhibitor, and is used to treat people who have become resistant to other HIV medications.
According to Bloomberg.com, toxic epidermal necrolysis has killed one patient and injured another since Intelence was approved in January 2008. Another patient reported a hypersensitivity reaction accompanied by liver failure. According to Tibotec, in clinical trails 1.3 percent of people taking Intelence developed moderate to severe rashes, compared with 0.2 percent of people who received a placebo in those trials.
According to the letter from Tibotec, the existing Warning and Precaution regarding Severe Skin Reactions has been strengthened to reflect these reports. Additionally, guidance has been added that Intelence should be immediately discontinued when signs and symptoms of severe skin or hypersensitivity reactions develop.
According to the letter, the hypersensitivity reactions associated with Intelence are characterized by rash, flulike symptoms and sometimes organ problems, including liver failure. Rashes typically appeared within the first six weeks of therapy with Intelence. If the rash becomes severe, the prescribing information warns, individuals using the drug should contact their health care providers immediately to discuss possibly stopping Intelence.
Stevens-Johnson syndrome is a hypersensitivity complex affecting the skin and the mucous membrane. The disorder causes blistering of mucous membranes, typically in the mouth, eyes, and vagina, and patchy areas of rash. Toxic epidermal necrolysis presents with a similar blistering of mucous membranes. However, in addition to blistering, the entire epidermis peels off in sheets from large areas of the body. Both disorders can be life threatening.